Kansas, 2008

Flood and Hail in Kansas, May 26, 2008

May 26, 2008 · NWS SGF · 4 events in 1 county or zone

One storm kept redeveloping over Cherokee County. Large hail, damaging winds, and flash flooding resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

One storm kept redeveloping over Cherokee County. Large hail, damaging winds, and flash flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 1:34 PM CST, 39 minutes earlier.

Area forecast discussion, May 26, 1:34 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 PM CDT MON MAY 26 2008

.DISCUSSION...

SEVERE WEATHER POTENTIAL ALONG WITH CHANCES FOR HEAVY RAINFALL
CONTINUE TO BE THE FORECAST CHALLENGES WITH THIS PACKAGE.

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

CURRENTLY...LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS HAS
FINALLY STARTED MOVING INTO OUR KANSAS COUNTIES THIS AFTERNOON.
GIVEN SATURATED SOILS IN OUR KANSAS COUNTIES...SHOULD SEE FLASH
FLOOD WARNINGS OVER THE NEXT COUPLE HOURS. AM SEEING SOME
MARGINALLY SEVERE THUNDERSTORMS JUST TO THE SOUTHWEST OF OUR CWA
IN NORTHEASTERN OKLAHOMA. WILL NEED TO KEEP A CLOSE EYE ON THIS
SOUTHERN END OF THE LINE AS THERE HAS BEEN SOME ROTATION SEEN ON
RADAR AS THE STORM INTERACT WITH AN OUTFLOW BOUNDARY. FOR THE MOST PART
THOUGH...SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS HAS BEEN
WORKED OVER FROM THIS MORNINGS LINE. BEST CHANCE FOR ANY SEVERE
THUNDERSTORM DEVELOPMENT LOOKS TO BE OVER THE EASTERN AND SOUTHERN
PORTIONS OF THE CWA...WHERE LIGHT RAIN HAS YET TO BEGIN. THIS AREA
DOES NOT HAVE MUCH IN THE WAY OF A FOCUSING MECHANISM TO GET
STORMS INITIATED...BUT WILL CONTINUE TO MONITOR THROUGH THE
AFTERNOON. COLD FRONT CURRENTLY LOCATED ACROSS EASTERN
IOWA...EXTENDING SOUTHWEST TO KANSAS CITY...THEN WESTWARD ACROSS
WESTERN KANSAS.

NEXT CHANCE FOR SEVERE ACTIVITY LOOKS TO BE LATE THIS AFTERNOON/EARLY THIS
EVENING AS AN UPPER SYSTEM SEEN ON WATER VAPOR IMAGERY MAKES ITS
WAY INTO SOUTHERN MISSOURI. THIS MAY ASSIST THUNDERSTORM
DEVELOPMENT OVER OUR SOUTHERN AND EASTERN ZONES AS IT LOOKS TO BE
MOVING IN THIS GENERAL DIRECTION. BY MID EVENING...WRF SHOWING
AROUND 2000 J/KG CAPES AND A 30/35KT LOW LEVEL JET DEVELOPING
ACROSS SOUTHERN/SOUTHWESTERN MISSOURI. COLD FRONT FORECAST TO BE
LOCATED ACROSS CENTRAL MISSOURI BY EARLY TUESDAY MORNING AND THEN
SLOWLY DROP SOUTH THROUGH THE DAY. TUESDAY LOOKS TO BE OUR
GREATEST RISK FOR FLASH FLOODING AS MOST COUNTIES HAVE EXPERIENCED
AT LEAST THREE ROUNDS OF MODERATE TO HEAVY RAINFALL OVER THE
WEEKEND AND SOILS ARE PRETTY WET. ALREADY SEEING A FEW COUNTIES IN
SOUTHEAST KANSAS...ALONG WITH CENTRAL MISSOURI THAT WERE UNDER
FLASH FLOOD WARNINGS LAST NIGHT. SOME DISCREPANCIES IN TIMING OF
THE FRONT MOVING SOUTH. MM5 THE FASTEST IN MOVEMENT...BRINGING THE
FRONT INTO CENTRAL MISSOURI BY 09Z...AGREEING WITH THE GFS. WRF A
LITTLE SLOWER...BRINGING THE FRONT INTO OUR AREA BY TUESDAY
AFTERNOON. REGARDLESS...TUESDAY IS GOING TO BE WET. WENT AHEAD AND
EXTENDED THE FLASH FLOOD WATCH THROUGH THE DAY. LATER SHIFTS MAY
NEED TO EXTEND IT FURTHER.

FRONT MOVES INTO NORTHERN ARKANSAS WEDNESDAY MORNING AND OUR CWA
SHOULD BE UNDER A NORTHEASTERLY FLOW...CHARACTERIZED BY LOW
STRATUS AND LIGHT RAIN. TEMPERATURES ARE GOING TO HAVE A HARD TIME
GETTING OUT OF THE 60S DURING THIS TIME.

LONG TERM (THURSDAY THROUGH SUNDAY)...

INITIALLY DRY FOR THURSDAY AS UPPER RIDGE RETURNS TO THE AREA. MAY
START TO SEE A RETURN OF GULF MOISTURE AS EARLY AS THURSDAY
EVENING AS WINDS SHIFT TO THE SOUTH ONCE MORE AND UPPER HIGH
PRESSURE RETURNS. UPPER RIDGE REMAINS IN PLACE THROUGH FRIDAY
EVENING AS GFS SHOWS ANOTHER SHORTWAVE DIGGING IN FROM THE NORTHWEST.

GCC

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...LIGHT RAIN HAS JUST BEGUN AT 1730Z AT
SGF...AND TSRA HAS BEEN ONGOING AT JLN FOR SEVERAL HOURS. OVERALL
CONVECTIVE TRENDS INDICATE A GRADUAL DECREASE IN INTENSITY OVER
SOUTHEAST KANSAS BUT THE THUNDERSTORM ACTIVITY HAS ACTUALLY BEGUN
TO ORIENT ITSELF SO AS TO LAST LONGER FOR THE JLN AERODROME.
ALTHOUGH JLN HAD BRIEFLY DROPPED BELOW 3SM VIS...FEEL THAT
CONDITIONS WILL REMAIN MVFR WITHIN THE AREA OF RAINFALL. THE
RAIN SHOULD DISSIPATE BY AROUND 21Z...WITH OCCASIONAL BREAKS IN
THE ACTION BEFORE THEN. AFTER 21Z...ISOLATED THUNDERSTORMS WILL
BECOME POSSIBLE AS MORE UNSTABLE AIR MOVES INTO SOUTHWEST
MISSOURI. A BRIEF PAUSE IN THE ACTION IS LIKELY AFTER SUNSET...BUT
WILL LIKELY SEE ANOTHER LINE OF THUNDERSTORMS PUSH THROUGH THE
REGION DURING THE EARLY MORNING HOURS.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 26, 11:53 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT MON MAY 26 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  A LINE OF WEAKENING THUNDERSTORMS WILL IMPACT AREAS WEST OF A
  LINE FROM CASSVILLE TO SPRINGFIELD TO FLORENCE THIS AFTERNOON.
  WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAINFALL WILL BE
  POSSIBLE WITH THESE THUNDERSTORMS.

  THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS EVENING
  EAST OF A LINE FROM CASSVILLE TO SPRINGFIELD TO FLORENCE WHERE
  AFTERNOON HEATING WILL HAVE A BETTER CHANCE TO OCCUR. STRONG
  INSTABILITY AND SUFFICIENT WIND SHEAR WILL EXIST FOR A FEW
  SEVERE STORMS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL
  TO THE SIZE OF QUARTERS. FREQUENT CLOUD TO GROUND LIGHTNING
  ALONG WITH HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE
  POSSIBLE FROM ANY STORMS THAT DEVELOP.

  LATER THIS EVENING AND OVERNIGHT...A LINE OF STRONG TO SEVERE
  THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS KANSAS AND PUSH
  INTO THE OUTLOOK AREA. DAMAGING WIND GUSTS TO 70 MPH WILL BE
  THE MAIN THREAT WITH THESE STORMS. HAIL TO THE SIZE OF GOLF
  BALLS...INTENSE CLOUD TO GROUND LIGHTNING AS WELL AS VERY
  HEAVY RAINFALL AND FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
  ON TUESDAY AS A COLD FRONT MOVES SOUTH THROUGH THE OUTLOOK
  AREA. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE
  SOUTH OF AN OSCEOLA TO SALEM LINE. THE THREAT FOR VERY HEAVY
  RAINFALL AND FLOODING WILL ALSO CONTINUE.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE TOWARDS THE END OF THE
  WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED EAST OF A CASSVILLE TO
 SPRINGFIELD TO FLORENCE LINE LATE THIS AFTERNOON. SPOTTER
 ACTIVATION MAY BE NEEDED EAST OF THIS LINE LATER THIS EVENING AS
 OUR NEXT LINE OF THUNDERSTORMS MOVE IN FROM EASTERN KANSAS AROUND
 MIDNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, May 26, 8:17 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 AM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     SENECA                  36.84N 94.61W
05/26/2008                   NEWTON             MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HOUSES IN SENECA. K HIGHWAY AND
            RACINE HAD TREE LIMBS ON ROAD.

&&

GCLAYCOM
Local storm report, May 26, 1:20 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 S BOLIVAR             37.59N 93.41W
05/25/2008                   POLK               MO   PUBLIC

            SEVERE THUNDERSTORM WINDS DESTROYED A ROOF OFF OF A BARN.
            CATTLE PANELS WERE ALSO DESTROYED AT THIS LOCATION. THIS
            DAMAGE APPEARS TO BE ASSOCIATED WITH DOWNBURST WINDS.

&&

DCRAMER
Local storm report, May 26, 2:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT MON MAY 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      COLUMBUS                37.17N  94.84W
05/26/2008                   CHEROKEE           KS   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS ACROSS THE COUNTY WITH 1 TO
            2 FEET A WATER OVER THE ROAD.

&&

HATCH

The radar

The Springfield radar (KSGF), 112 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Flood, Cherokee

When
May 26, 2:13 PM CST to 8:00 PM CST
Where
Cherokee County, 4.13 mi S of Galena to 1.8 mi ENE of Kniveton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.010, -94.631

Widespread flooding occurred across the county. More specifically, Lightning Creek, Cherry Creek, and Fly Creek all flooded low lying areas and several roads. Street flooding occurred in Baxter Springs.

Thunderstorm Wind, Cherokee

When
May 26, 3:20 PM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.020, -94.740

Thunderstorm wind gusts downed a large tree in Baxter Springs.

Thunderstorm Wind, Cherokee

When
May 26, 3:30 PM CST
Where
Cherokee County, 0.8 mi SW of Baxter Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.012, -94.740

Thunderstorm wind gusts downed eight trees in southwest Baxter Springs.

Hail, Cherokee

When
May 26, 4:45 PM CST
Where
Cherokee County, West Mineral
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.280, -94.920

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100226, 100224, 100225, 100223.